My friend and colleague Bernadette (Bunny) Rodak of Indiana University, and chief editor of the Rodak hematology text, sent this question.
Do alcohol or cranberry products tend to increase or decrease your protime? If either raises the INR, why can’t alcohol or cranberries be used to control protimes instead of taking warfarin?
Hi, Bunny. Thanks for the question.
There are some statements in textbooks and review articles tying alcohol binges to acute bleeds in warfarin therapy. However, when you look for studies or case reports, you can’t find anything definitive. I suspect, but can’t prove, that a warfarin patient could aggravate gastric ulcers or esophageal varices with an alcohol binge. The warfarin would contribute to bleeding. I’m not sure if you could demonstrate a raised INR, however.
Chronic alcohol use associated with liver disease does raise the INR, however a large amount of wine ingested by a warfarin user without liver disease does not affect the PT, according to O’Reilly RA. Lack of effect of fortified wine ingested during fasting and anticoagulant therapy. Arch Intern Med 1981;141:458-9.
This makes you wonder what constitutes a binge!
About cranberries, there are a few case reports of warfarin patients who drank large volumes of cranberry juice over a few weeks whose INR rose to over 5.0. In at least one case, bleeding developed. This has led to speculation that the flavanoids in cranberries suppress CYP2C9, the cytochrome P-450 pathway enzyme that metabolizes warfarin. However, Phan DQ, Pham AQ. Interaction potential between cranberry juice and warfarin. Am J Health Syst Pharm 2007;64:490-4 is a review that indicates the enzyme relationship has not been proven. It’s attractive to think that a regular combination of alcoholic beverages and cranberry juice (I believe cranberry juice and vodka is a “Cape Codder”) could substitute for warfarin. The trouble is, the effect of alcohol alone is questionable and if cranberry juice turns out to suppress CYP2C9, you would still need the warfarin to raise the INR. Geo